1. sallyc

    sallyc Registered User

    Aug 20, 2008
    1,674
    suffolk
    Sorry if this seems a bit disjointed - I'm totally in shock!

    I just answered the phone and it was the nurse, from Grandad's CH. That immediately set alarm bells ringing, as he's on the residential dementia unit upstairs, the Nursing Home is downstairs. There isn't a nurse upstairs.

    She said she was just ringing to let me know they've ordered an emergency review of Grandad's meds as he's been getting very agitated in an evening, aggressive and violent towards staff and other residents :eek:.

    She said they've called her up to ask her advice before - she's a Mental Health Nurse, and specialises in dementia.

    Apparently, he's not been too bad during the day - although he has been wandering in and out of other people's rooms, looking for the things he believes have been stolen. (For the record, nothing obvious has been taken anyway).

    My Dad goes in at least twice, during the week, in an evening,and usually both days over the weekend, and the only thing they have said - ever - is that he has started to get a bit aggressive, nothing to really worry about, but he'd shouted at a resident, accusing them of stealing.

    Apparently he's now punched a male carer in the stomach, and a female carer has a bruise on her arm, from him.

    I've just spoken to his cpn - she was as shocked as me, as it's sooooo unlike him. She's asked them to call out the GP this afternoon, to check for infection. The GP can then prescribe antibiotics, if needed, and might prescribe something to help calm him down a bit. The CPN will then go tomorrow and see him. If there's no infection, they'll organise for the consultant psychiatrist to review him again as a matter of urgency.

    The other thing that has really shocked me is that, although it is a specialist dementia unit - the staff have no dementia training - they are just normal care assistants.:eek::mad:

    So... I've asked the GP to ring me after htye've seen him, to see what they've found. The CPN will go tomorrow, and Dad will be having a very stern word with the CH manager, about their severe lack of communication.

    Thanks for reading. I know uit's a long one. I just needed to get that all off my chest.

    Does anyone have any advice for things we should ask/look for/do?
     
  2. Linda Mc

    Linda Mc Registered User

    Jul 3, 2005
    1,881
    Nr Mold
    Just a quick reply to say am with you all the way on this one. Do let us know how you go on.
     
  3. CaPattinson

    CaPattinson Registered User

    May 19, 2010
    11,730
    West Yorks
    #3 CaPattinson, Nov 25, 2010
    Last edited: Nov 25, 2010
    Hi Sal

    just wondering how it can be a special unit if no one had training :confused:

    Just hoping you get things sorted out quickly. Always here to listen, thinking of you and yours XXXXX
     
  4. sallyc

    sallyc Registered User

    Aug 20, 2008
    1,674
    suffolk
    Dad's spoken to the CH manager. She say's most, but not all the staff have been on a course to have some dementia training. The cpn doubled his exelon dose over a week ago. No-one told us. Each assumed the other would. Grandad had a skin reaction to the higher dose patch on Friday. Didn't have any meds over the weekend, then started the lower dose this week. The CH think it's all the messing about with his meds that caused it. But apparently, last night was awful with him being violent to everyone. Would a couple of days messing with his dose cause such dramatic results?
     
  5. Jo1958

    Jo1958 Registered User

    Mar 31, 2010
    3,724
    Yorkshire
    Sal, hi
    So sorry to hear this, in my experience, limited, any messing about with doses or taking/not taking medication can really have some horrid effects, I hope the GP has some answers and the visit tomorrow goes well.
    Thinking about you all, kind regards, Jo
     
  6. cragmaid

    cragmaid Registered User

    Oct 18, 2010
    7,963
    North East England
    Hi Sally, I just want to say that I really hope that it's the meds change or an infection that is causing the change in attitude, of course when you read this it does seem a strange thing to wish for (unless you inhabit the world of TP forum). Chin up kid.x.x.x
     
  7. sallyc

    sallyc Registered User

    Aug 20, 2008
    1,674
    suffolk
    The GP's been this afternoon. No sign of infection. The cpn will visit him tomorrow. I guess we'll know more, once she's been. I just feel sick with the whole thing.
     
  8. sallyc

    sallyc Registered User

    Aug 20, 2008
    1,674
    suffolk
    Thank you though, for your support and kind words. It means a lot.
     
  9. imac.girll1

    imac.girll1 Registered User

    Feb 20, 2009
    2,974
    Glasgow
    (((((((((sal))))))))) do hope things settle a bit with the meds.

    As mother here isnt on anything for the dementia i have no idea if a little or a lot of messing with meds can do this, but with other things i would have thought it is a fine balance and if any adjustments are made then it is going to cause some sort of upset.

    Take care and big hugs to you and gramps.

    xxxx
     
  10. Nan2seven

    Nan2seven Registered User

    Apr 11, 2009
    2,525
    Dorset
    Dear Sally, I too would have thought that if someone were in a dementia care unit, separate to the rest of the building, then the staff in that unit would have all had some sort of dementia training. It just shows that you cannot take anything as a given.

    I hope the review of your grandad's meds is done quickly and that it will help to settle him down again. It must be very distressing for you at the moment.

    Love, Nan XXX
     
  11. sallyc

    sallyc Registered User

    Aug 20, 2008
    1,674
    suffolk
    update

    Grandad's cpn rang me today, to say she'd been to visit him and he was ok, and he was calm. They've put him back on the higher dose of Exelon and she's going to go again on Monday. She'll then report back to the consultant psychiatrist on Tuesday. If he's ok by then, on the higher dose, they'll continue to monitor. Otherwise they may consider a low dose anti-psychotic. :(
     
  12. imac.girll1

    imac.girll1 Registered User

    Feb 20, 2009
    2,974
    Glasgow
    Sadly Sal, this may have happened at home, although we would love to blame the CH but things change so fast and it may of happened at home.

    I am so sorry once again about Grandad, but do remember we are here for you always.

    xx
     
  13. Libby

    Libby Registered User

    May 20, 2006
    625
    North East
    Really feel for you Sal - I know how frustrating things can be with CH's when they don't give you the full picture.

    Hope everything settles for your Grandad.

    Libs
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.